South Dakota, 2016

Damaging Wind in South Dakota, September 18, 2016

September 18, 2016 · NWS UNR · 1 event in 1 county or zone

A shower produced wind gusts over 60 mph near the North Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A shower produced wind gusts over 60 mph near the North Dakota border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 18, 1:41 PM MST, 29 minutes earlier.

Area forecast discussion, Sep 18, 1:41 PM MST, 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
241 PM MDT SUN SEP 18 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 231 PM MDT Sun Sep 18 2016

Water vapor shows fast quasi zonal flow from the pac nw through
the nrn plains. At the sfc...frontal boundary is moving through
the cntrl Dakotas early this aftn. Warm and breezy conditions
across the cwfa with temps in the upper 70s to around 90.

Tonight...Weak wave embedded in the westerly flow crosses the nrn
plains tonight. Forcing is rather weak and the lower atmosphere
relatively dry...so will only maintain small pops for nwrn SD.

Monday...Dry and mild conditions expected as sfc high builds into
the cwfa...with temps 5 to 10 degrees cooler than today behind
the cdfnt.

.LONG TERM...(Tuesday Through Sunday)
Issued at 231 PM MDT Sun Sep 18 2016

Upper ridging across the region will bring warm and dry
weather to the area Tue. Cooler air will push into the area Tue
night into Wed with more seasonable highs in the upper 60s to lower
80s. A Pacific Northwest upper low will slowly approach the region
towards the end of the week...bringing significant moisture to the
region. There are still model timing differences...however, models
are still showing late Thursday into Friday as being wet
days...followed by mainly dry slotting and cooler temps through the
weekend.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 231 PM MDT Sun Sep 18 2016

VFR conditions are expected through the forecast period.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Johnson
LONG TERM...13
AVIATION...13
Hazardous weather outlook, Sep 18, 1:57 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
257 AM MDT SUN SEP 18 2016

SDZ001-002-012>014-073-191300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
SOUTHERN MEADE CO PLAINS-
257 AM MDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 20 TO 30 MPH, WITH GUSTS AROUND 45 MPH, WILL
DEVELOP THIS MORNING AND CONTINUE THROUGH THIS AFTERNOON. THE
COMBINATION OF LOW HUMIDITY AND WINDS WILL PUT THE GRASSLAND FIRE
DANGER INDEX INTO THE EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ041-191300-
FALL RIVER-
257 AM MDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS OF 15 TO 25 MPH AND LOW RELATIVE HUMIDITY WILL PUT
THE GRASSLAND FIRE DANGER INTO THE EXTREME CATEGORY THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ025>027-030>032-042-072-074-191300-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
257 AM MDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ054>058-071-191300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
257 AM MDT SUN SEP 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF
WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ043-044-046-047-049-191300-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
257 AM MDT SUN SEP 18 2016 /357 AM CDT SUN SEP 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 201 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
September 18, 2:10 PM MST
Where
Harding County, 4 mi N of Ludlow
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.888, -103.380

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659647.